Opioid overdose reversal medication and rescue breathing are evidence-based interventions known to result in positive outcomes for individuals experiencing an opioid related overdose. WSSB shall utilize the Opioid Related Overdose Policy, Guidelines, & Training in the School Setting published by the Office of the Superintendent of Public Instruction.
I. Opioids and Overdose
A. Opioids are a class of drugs derived from opium poppy or entirely created in a lab. Opioids include morphine, codeine, oxycodone, hydrocodone, hydromorphone, heroin, meperidine, fentanyl, and methadone. There are prescription opioids and opioids that are created and obtained illicitly.
B. An opioid overdose happens when someone has taken too much of an opioid. Synthetic opioids such as fentanyl are especially dangerous due to its potency and can be added to illicit street drugs. A person may experience non-life-threatening effects such as nausea, vomiting, or sleepiness. A person may also experience life-threatening effects that may lead to death, including infrequent or absent breathing, slowed or irregular heartbeat, no response to stimuli, or severe allergic reaction.
C. Risk factors for an opioid overdose include:
- Mixing opioids with other substances including benzodiazepines or alcohol;
- Using after a break in use due to decreased tolerance;
- Taking too many opioids;
- Other health conditions;
- Previous overdose;
- Using opioids not from a pharmacy because the strength is unknown; and
- Using alone (increases risk from dying from an overdose).
D. Those who overdose rarely experience sudden breathing cessation. There is usually enough time to intervene before breathing completely stops and death occurs. Opioid overdose reversal medication and rescue breathing are evidence-based intervention outcomes for individuals experiencing opioid overdose.
II. Signs and Symptoms of Opioid High and Opioid Overdose
A. An opioid high presents differently than an opioid overdose.
|Opioid High||Opioid Overdose|
|Normal skin tone||
Pale, clammy skin
Blue or purple lips or fingernails for person with light complexion.White or ashy lips and fingernails for person with dark complexion.
|Breathing Appears Normal||Infrequent, shallow, or absent breathing
Respiratory rate less than 8 breaths per minute
|Normal heart rate||Slow or irregular heartbeat|
|Looks sleepy||Unconscious or unable to wake|
|Slurred or slow speech||Deep snoring, gurgling, or choking sounds (death rattle)|
|Responsive to stimuli||Not responsive to stimuli|
|Pinpoint pupils (with some exceptions)||Pinpoint pupils|
B. An opioid overdose may occur intentionally or in many cases unintentionally after injection, ingestion, or inhalation of an opioid. Assessing an individual for responsiveness and breathing is critical to a successful outcome of a person experiencing an opioid overdose. A few quick ways to determine this are:
- Shout their name and shake them; or
- Rub knuckles hard on the breastbone in the middle of the chest or on the upper lip of the individual.
C. If the person responds to stimuli, assume an overdose has not yet occurred. However, emergency medical services should be notified. Remain with the individual and continue to assess for responsiveness and breathing until help arrives. It is important to monitor the person and try to keep the individual awake and alert. If the person does not respond to hearing their name, being shook, or having knuckles rubbed on their breastbone or upper lip, assume they may be experiencing an opioid overdose.
D. An opioid overdose requires immediate medical attention. It is essential to have a trained medical professional assess the condition of a person experiencing an overdose. WSSB is expected to activate emergency medical services in a suspected overdose. Naloxone is effective only if there are opioids involved in the overdose. Naloxone will not reverse an overdose involving alcohol, benzodiazepines, or cocaine. Washington’s Good Samaritan Law provides some protections when calling 911 to save a life, even if drugs are at the scene according to RCW 69.50.315. The victim and the person calling 911 cannot be prosecuted for simple possession. WSSB shall follow the Washington Department of Health’s steps for administering naloxone for drug overdose.
III. Obtaining and Maintaining Opioid Overdose Medication
A. If a statewide standing order for intranasal or auto-injection intramuscular forms of naloxone is available, WSSB will obtain and maintain those forms of opioid overdose reversal medication exclusively.
B. WSSB may seek to obtain opioid overdose reversal medication through donations from manufacturers, non-profit organizations, hospitals, and local health jurisdictions. WSSB may also purchase opioid overdose reversal medication directly from companies or distributers at discounted pricing.
C. The school nurse(s) shall ensure that the opioid overdose reversal medication is stored safely and consistently with the manufacturer’s guidelines. The nursing supervisor will make sure that an adequate inventory of opioid overdose reversal medication is maintained with reasonably projected demands. Medication should be routinely assessed to ensure enough time for reacquiring the medication prior to the expiration date.
D. Opioid overdose reversal medication shall be clearly labeled in an unlocked, easily accessible cabinet in a supervised location. Additional materials (e.g. barrier masks, gloves, etc.) associated with responding to an individual with a suspected opioid overdose can be stored with the medication.
A. A licensed Registered Nurse will annually train the designated responders on the administration of the opioid overdose reversal medication consistent with the Office of the Superintendent of Public Instruction’s guidelines and this policy/procedure. Training may take place through a variety of platforms, including online or in a more conventional setting. Training may occur in small groups or conducted one-on-one and may be offered by non-profit organizations, higher education institutions, or local public health agencies.
B. The nursing supervisor will maintain a log of all designated trained responders including name, date and location of training, and the name of the trainer.
C. Individuals who have been directly prescribed opioid overdose reversal medication according to RCW 69.41.095 can lawfully possess and administer opioid overdose reversal medication, based on their personal prescription. However, such “self-carrying” individuals must either show proof of training as verified by a licensed Registered Nurse employed by WSSB. These “self-carrying individuals do not count toward the designated trained responders.
WSSB’s and the practitioner’s liability is limited as described in RCW 69.41.095.
Legal References: RCW 28A.210, RCW 69.50.315, RCW 69.41.095